The blockbuster weight-loss drugs Ozempic and Wegovy are earning rave reviews among influencers, celebrities and slimmers — but some users aren’t so lucky.
A growing number of patients are detailing embarrassing and debilitating stomach and toilet symptoms – from severe constipation to losing control of the bowels.
The problems have become so common a Reddit group with more than 30,000 members has been created where users share their most embarrassing stories.
One user wrote in a thread: ‘I quite literally s**t myself while sleeping. That’s a first. Been tough few days of diarrhea after my first semaglutide injection.’ Meanwhile, a 43-year-old anonymous man taking Wegovy said ‘I just feel SO embarrassed being a grown adult who messed his pants!’
The drugs slow the digestive process, making people feel full for longer periods of time. This can lead to constipation. However, it can also signal to the brain that stomach contents need to be emptied sooner, resulting in diarrhea.
TikTok user have claimed that Ozempic and Wegovy have given them a host of uncomfortable symptoms, including cramps, vomiting, constipation, diarrhea, and sulfur burps
Another user in that same thread was on their way to a birthday dinner and said they ‘ended up s******g my pants probably 15 minutes into the drive.
‘Wegovy gave me constant gas that would sometimes trick me and end up being explosive diarrhea. What a nightmare.’
Ozempic and Wegovy both use semaglutide, which suppresses appetite and triggers weight loss.
The former was approved for type 2 diabetes in 2017. A reformulated version was approved under the name Wegovy in 2021.
The drug is a GLP-1 receptor, which triggers hormones in the brain that keep the stomach full and tell the body to stop eating and avoid cravings.
Dr Daniel Rosen, a weight loss doctor, detailed on TikTok the connection to diarrhea and other symptoms.
Dr Daniel Rosen, a weight loss doctor, explained on TikTok that drugs like Ozempic and Wegovy trick the brain into thinking food has already reached the end of the intestines, suppressing hunger and making the body need to empty out its contents faster
Wegovy works by triggering the body to produce a hormone called glucagon-like peptide-1 that is released naturally from the intestines after meals
‘When you eat a large meal, there’s something called the gastrocolic reflex, where the stretch in the top of the stomach alerts the very end of the colon and rectum to empty,’ Dr Rosen said in a video.
This may make you feel like it’s time to head to the bathroom.
GLP-1 medications trigger a reflex called the ileal break, which involves the end of the intestines, the ileum, telling the stomach to stop accepting food. This suppresses hunger.
‘The GLP-1 medications trick your brain into thinking that food has arrived to the end of the intestines,’ Dr Rosen said.
This could make the colon empty out food faster, causing diarrhea.
TikTokers have also complained about gastrointestinal woes.
One user posted two videos about a series of digestive complaints she had since starting Wegovy, including cramps, constipation, and diarrhea.
Another user, who takes Ozempic, said in a video that she experienced cramping, vomiting, and ‘sulfur burps,’ which smell like rotten eggs.
The long-term outcomes of these medications are largely unknown, though digestive complaints are among the most common side effects.
Clinical trials show that 30 percent of patients experience diarrhea on Wegovy, compared to 16 percent on the placebo, according to the drug’s prescribing information.
Common side effects of Ozempic include constipation, diarrhea, nausea, vomiting, and abdominal pain, according to the drug’s label.
In 2022, more than five million prescriptions for Ozempic, Mounjaro, Rybelsus (for another Novo drug that uses semaglutide), or Wegovy were written for weight management.
This is compared with just over 230,000 in 2019 — an increase of more than 2,000 percent over three years.
Doctors in the US are writing more than 100,000 Wegovy prescriptions per week, the drug’s manufacturer Novo estimated.